Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 450, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 17, 2003, 4:06 PM CDT for Carroll County, Henry County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 4:06 PM CDT (21:06 UTC)
- Expired
- Aug 17, 2003, 4:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Carroll County, TN, Henry County, TN
The radar
The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 3:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 172106 SVRMEM TNC017-079-172130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 406 PM CDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTHWEST TENNESSEE HENRY COUNTY IN NORTHWEST TENNESSEE * UNTIL 430 PM CDT. * AT 403 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF ROUTON...MOVING SOUTH AT 25 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 430 PM CDT INCLUDE... VALE... HOLLOW ROCK... BRUCETON... .DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3632 8823 3632 8850 3601 8852 3601 8822 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:05 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 17, 2:05 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 205 PM CDT SUN AUG 17 2003 AN UPPER LEVEL SHORT WAVE OVER WISCONSIN WILL DROP SOUTHWARD TO THE TENNESSEE VALLEY TONIGHT. AN UPPER LEVEL HIGH OVER THE MISSISSIPPI VALLEY AND SOUTHERN PLAINS WILL REMAIN STATIONARY THROUGH WEDNESDAY. MEANWHILE A CLOSED LOW OVER THE NORTHERN ROCKYS WILL OPEN UP AS A WAVE WHILE IT DROPS INTO THE NORTHERN PLAINS. IT WILL THEN TRACK EASTWARD AS A TROF REACHING THE MID AND UPPER MISSISSIPPI VALLEY BY WEDNESDAY NIGHT. AT THE SURFACE A HIGH PRESSURE AREA OVER THE GREAT LAKES WILL SPREAD SOUTHWARD AND DROP A WEAK COLD FRONT ACROSS THE MID SOUTH TONIGHT. AHEAD OF THIS FRONT SURFACE HEATING THIS AFTERNOON IN A MOIST ENVIRONMENT (SURFACE DEW POINTS IN THE MID 70S AND 850MB DEW POINTS 15DEG C)...COULD FUEL THE DEVELOPMENT OF SCATTERED THUNDERSTORMS MAINLY NORTHEAST PORTIONS OF THE REGION...WHERE THERE IS LESS OF A CAPPING INVERSION...LATER THIS AFTERNOON AND THIS EVENING. WITH ADDITIONAL SUPPORT FROM THE WAVE MOVING SOUTH FROM WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE GREATEST THREAT OF DAMAGING WINDS AND LARGE HAIL OVER THE NORTHEAST PART OF THE MID SOUTH TONIGHT. AFTER TONIGHT EXPECT CONTINUED HOT AND HUMID WEATHER WITH AFTERNOON HEAT INDICES 100 TO 105 DEGREES MAINLY SOUTHWEST PORTIONS OF THE REGION. A COLD FRONT WILL MOVE INTO THE MID SOUTH AREA AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. .MEG...NONE.
Hazardous weather outlook, Aug 17, 3:33 PM CDT, 33 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-180930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 333 PM CDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. SCATTERED THUNDERSTORMS THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. JCL
In the hours before
Special weather statement, Aug 17, 3:25 PM CDT, 41 minutes before
TNZ004-172045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 325 PM CDT SUN AUG 17 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SPRINGVILLE AT 325 PM CDT...MOVING SOUTH AT 20 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 28 min |
| Aug 17, 6:42 PM CDT | Severe Thunderstorm Warning | MEG | McNairy | 33 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.